Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2018, 6:01 PM MST for Cochise County, Graham County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 6:01 PM MST (01:01 UTC)
- Expired
- Aug 8, 2018, 6:45 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2114 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WUUS55 KTWC 090101
SVRTWC
AZC003-009-090145-
/O.NEW.KTWC.SV.W.0063.180809T0101Z-180809T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
601 PM MST WED AUG 8 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Graham County in southeastern Arizona...
North central Cochise County in southeastern Arizona...
* Until 645 PM MST.
* At 559 PM MST, severe thunderstorms were located along a line
extending from 12 miles southwest of Fort Grant to near Willcox to
6 miles northwest of Bowie, moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail along with heavy
rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Willcox, Bowie.
This includes the following highways...
Interstate 10 between mile markers 335 and 366.
Route 186 between mile markers 327 and 335.
Route 191 between mile markers 88 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3239 11024 3217 10987 3225 10944 3249 10946
3245 10980 3259 11017
TIME...MOT...LOC 0059Z 010DEG 7KT 3249 11012 3231 10986 3240 10956
HAIL...0.75IN
WIND...60MPH
$$
Meyer2 follow-up statements
248
WWUS55 KTWC 090117
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
617 PM MST WED AUG 8 2018
AZC003-009-090145-
/O.CON.KTWC.SV.W.0063.000000T0000Z-180809T0145Z/
Graham-Cochise-
617 PM MST WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR SOUTH CENTRAL GRAHAM AND NORTH CENTRAL COCHISE COUNTIES...
At 614 PM MST, severe thunderstorms were located along a line
extending from 20 miles northwest of Willcox, to Willcox to near
Bowie, moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail. Also, areas of
blowing dust followed by heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hazardous
driving conditions.
Locations impacted include...
Willcox, Bowie.
This includes the following highways...
Interstate 10 between mile markers 335 and 366.
Route 186 between mile markers 327 and 335.
Route 191 between mile markers 88 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3239 11024 3217 10987 3225 10944 3249 10946
3245 10980 3259 11017
TIME...MOT...LOC 0114Z 003DEG 9KT 3245 11011 3227 10985 3236 10955
HAIL...0.75IN
WIND...60MPH
$$
Meyer077
WWUS55 KTWC 090141
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
641 PM MST WED AUG 8 2018
AZC003-009-090147-
/O.EXP.KTWC.SV.W.0063.000000T0000Z-180809T0145Z/
Graham-Cochise-
641 PM MST WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES WILL EXPIRE AT 645 PM MST...
The storms in northern Cochise County which prompted the warning
have weakened below severe limits. Therefore, the warning will be
allowed to expire. However heavy rain is still possible with these
thunderstorms along with wind gusts to 40 mph.
LAT...LON 3239 11024 3217 10987 3225 10944 3249 10946
3245 10980 3259 11017
TIME...MOT...LOC 0137Z 010DEG 7KT 3242 11012 3224 10986 3233 10956
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:20 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 8, 3:20 PM MST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 320 PM MST Wed Aug 8 2018 .SYNOPSIS...Abundant moisture and favorable flow will provide an active period for thunderstorms with locally heavy rainfall at times into early next week. Daytime temperatures will also trend closer to seasonal averages. && .DISCUSSION...As expected, our first storms have popped over the White and Chiricahua Mountains this afternoon where the most clearing has occurred thus far. Visible satellite trends also suggest cu fields trying to develop vertically over the Pinaleno and Galiuro Mountains. The cloud shield associated with this morning's deteriorating MCC continues to dissipate for locations across Pima, Pinal and Santa Cruz Counties. In particular, the dense cirrostratus has really limited daytime heating with Tucson struggling to get out of the 80's, though the high today so far is 90 degrees as of 8/21Z. Nogales has not hit 85 as of yet, but notable clearing from south to north this last hour may still allow that to occur. With the lack of sufficient heating from Tucson westward, storms rolling through the metro will likely be dependent on any outflows from convection developing on the Mogollon rim. If this occurs, the best chance for measurable precip at KTUS looks to be between 9/02Z and 9/07Z, with the potential for some blowing dust to occur during that time period as well. Storms today are feeding off plentiful moisture of 1-1.5+ inches PWAT via satellite estimates. Additionally, mid-level easterly flow is quite strong with speeds of 25-35 kts. Upper-level flow however has a westerly component, and so far anvils are being sheared off toward the east as storms try to propagate westward off the terrain. This didn't seem to be too much of an issue for storm development across northern Chihuahua and Sonora though, where a clustering of storms looks to be the beginning of yet another MCS. Will have to keep an eye on these storms into the evening since their evolution may have an effect on tomorrow's weather across southeast Arizona. The CAMs including the HRRR and various local WRFs are in pretty good agreement, developing the strongest convection early this evening and sustaining through about midnight. Given the aforementioned cloud shield over much of Pima County, the coverage of storms west of Tucson should be limited. The strongest storms will be capable of producing rainfall amounts of 0.5-1" in less than an hour, and localized flash flooding will be possible, especially for places which received considerable rainfall over the last 24 hours. Looking forward into this weekend, ample moisture will remain in place with no large scale system to erode it. This will be compounded by strong ridging over the western CONUS and therefore a general easterly to northeasterly flow across the state. As a result, daily chances of mainly afternoon and evening showers and thunderstorms will occur into the upcoming weekend with PoPs above climo for most locations. Early next week, the GFS/ECMWF are hinting at a slight decrease in shower and thunderstorm activity. Given the continued favorable flow regime and lingering moisture, only very slight tweaks were made to the inherited PoPs for Sunday through Tuesday, though values are only slightly lower than those currently expected Friday and Saturday. That said, daytime temps over the next week will remain in the double digits and close to climo for early August due to cloud cover and moisture levels. && .AVIATION...Valid through 10/00Z. TSRA/SHRA will gradually expand in coverage through the afternoon, with activity continuing during the evening hours. SCT-BKN clouds 8k-15k ft AGL remain through the period. SFC winds WLY/NWLY less than 12 kts this afternoon, becoming variable as TSRA develop with gusty erratic outflow winds up to 40 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for scattered thunderstorms areawide today, redeveloping each day into the start of the weekend. Temperatures have also decreased near normal or a few degrees below, continuing throughout the forecast. Terrain driven 20-ft winds at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Carpenter/Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 8, 1:34 PM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
134 PM MST WED AUG 8 2018
AZZ510-082100-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
134 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 200 PM MST...
At 133 PM MST, Doppler radar was tracking a strong thunderstorm near
Hannagan Meadow, moving south at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hannagan Meadow.
LAT...LON 3363 10908 3343 10964 3354 10969 3357 10967
3361 10960 3362 10953 3366 10948 3371 10945
3371 10941 3373 10935 3378 10935 3378 10917
TIME...MOT...LOC 2033Z 008DEG 6KT 3369 10938
RHSpecial weather statement, Aug 8, 3:13 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
313 PM MST WED AUG 8 2018
AZZ509-510-082330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
313 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 430
PM MST...
At 311 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Seven Mile to 25 miles north
of Safford to 18 miles northwest of Morenci. Movement was southwest
at 20 mph.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Safford, Thatcher, Pima, Calva, Fort Thomas, Arsenic Tubs, Solomon
and Bylas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3358 10991 3332 10979 3327 10950 3271 10956
3308 11017 3340 11036 3343 11034 3344 11020
3346 11016 3346 11001 3358 11000 3357 10993
TIME...MOT...LOC 2211Z 058DEG 19KT 3354 10995 3330 10986 3321 10959
MeyerSpecial weather statement, Aug 8, 5:37 PM MST, 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 537 PM MST WED AUG 8 2018 AZZ507-508-511>513-090115- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 537 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 615 PM MST... At 535 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles northwest of Willcox to Bowie. Movement was southwest at 10 mph. Half inch hail and winds in excess of 45 mph will be possible with these storms. Localized areas of blowing dust are also possible, followed by heavy rain. Locations impacted include... Willcox, Bowie, Cochise, Chiricahua National Monument, Kansas Settlement and I-10 east of Texas Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3212 11026 3197 10932 3241 10927 3242 11016 TIME...MOT...LOC 0035Z 025DEG 8KT 3233 11005 3231 10947 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:37 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Aug 8, 7:05 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 115 min |
| Aug 8, 8:26 PM MST | Dust Storm Advisory | TWC | Pinal | 94 min |
| Aug 8, 8:33 PM MST | Special Weather Statement | TWC | Cochise | 27 min |
| Aug 8, 9:39 PM MST | Special Weather Statement | TWC | 21 min | |
| Aug 8, 10:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 8, 10:18 PM MST | Areal Flood Advisory | TWC | Pima | 88 min |
| Aug 8, 10:23 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 9, 1:11 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 9, 7:49 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 14 hr |
| Aug 9, 2:30 PM MST | Special Weather Statement | TWC | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.